Subscribe to our Newsletter

If you'd like to receive our most popular blog posts in our newsletter, please enter your name and email in the form below.

St. John’s Wort can Cause Dangerous Interactions

Be very careful when taking St. John’s wort, a popular supplement. As an alternative treatment for depression, it can pose serious health risks when taken along with commonly prescribed pharmaceutical drugs.

According to researchers at Wake Forest Medical Center, St. John’s wort has been found to reduce the effectiveness and viability of drugs like oral forms of birth control, blood thinners, chemotherapy drugs, and blood pressure prescriptions.

It’s important to keep in mind that just because a treatment is labeled natural, doesn’t necessarily make it safe. There are still risks and dangers that doctors should relay, and patients should take into account, before combining treatments.

The study, published online in The Journal of Alternative and Complementary Medicine, explored how often St. John’s wort (SJW) was offered to patients and whether it was taken in combination with other medicines. The study was retrospective, analyzing data from the National Ambulatory Medical Care Survey, including data from 1993 to 2010.

 SJW was discovered in “potentially harmful combinations” in 28 percent of the cases.

There are several potentially harmful drug interactions:

  •  serotonin syndrome—fatal levels of serotonin may build in the body

  •  heart disease– blood pressure medicine may be rendered less effective

  • unplanned pregnancy – contraception is adversely affected by SJW

The primary problems of the study are its focus only on physician recorded medications, and the fact that some SJW interactions were under reported because patients may not have shared use of the supplement with their doctors.

Outside the United States, other countries are taking strong measures to warn or protect their populations from improper use of SJW. France, Japan, and the United Kingdom have either banned SJW or prominently labeled SJW containers and warned consumers.

“Doctors also need to be trained to always ask if the patient is taking any supplements, vitamins, minerals or herbs, especially before prescribing any of the common drugs that might interact with St. John’s wort, ” noted lead author of the Wake Forest study, Dr. Sarah Taylor.

Read the full article here: St. John’s wort can cause dangerous interactions – Medical News Today